Kids asthma treatment needs close supervision

28 Feb 2003

Embargoed until 12.00 Noon on Sunday 2 March 2003

Parents whose children take long-term high doses of inhaled corticosteroids (ICS), such as fluticasone, for the treatment of asthma, should watch for signs of adrenal crisis, which may need intensive hospital treatment.

The current edition of the Medical Journal of Australia has published the first documented Australian report of three asthmatic children who presented with adrenal crisis after being treated with high doses of ICS drugs for extended periods.

Co-author of the case study, Dr Kim Donaghue from the Institute of Endocrinology at the Children's Hospital at Westmead, said all ICS medications have been shown to produce dose-dependent adrenal suppression in children, with some being more susceptible than others to the medication.

"Because screening for adrenal suppression is unreliable, the best approach is to warn the parents of children taking high doses of ICS of the dangers.

"Medical advice should be sought if the children have symptoms such as unexpected lethargy, vomiting, abdominal pains or seizures.

"Prompt recognition and treatment with hydrocortisone and intravenous fluids containing glucose may be life saving in the event of an adrenal crisis," she said.

It is recommended that the dose of ICS should be the minimum required for asthma control, otherwise a child may be inappropriately treated with an excessive dose of ICS. Children who need high doses of ICS therapy should be referred to a specialist for diagnosis and treatment because of the significant risks involved.

The Medical Journal of Australia is a publication of the Australian Medical Association.

CONTACT: Dr Kim Donaghue 0408 630 031

Judith Tokley AMA 0408 824 306

Media Contacts

Federal 

 02 6270 5478
 0427 209 753
 ‌media@ama.com.au

Follow the AMA

 @ama_media
 @amapresident
‌ @AustralianMedicalAssociation